Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 12, 2010, 6:43 PM CDT for Barton County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2010, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 13, 2010, 12:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Barton County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:10 PM CDT | FLASH FLOOD | 7 Nw Great Bend, KS | BARTON COUNTY EOC REPORTED WATER OVER HWY K-96 AT MILE MARKER 172. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
726 WGUS53 KICT 122343 FFWICT KSC009-130545- /O.NEW.KICT.FF.W.0004.100612T2343Z-100613T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 643 PM CDT SAT JUN 12 2010 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 1245 AM CDT. * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE. * LOCATIONS WITHIN THE WARNING INCLUDE... ALBERT...CLAFLIN...GREAT BEND...GREAT BEND AIRPORT...HOISINGTON... OLMITZ...SUSANK. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3860 9902 3869 9849 3838 9849 3832 9902 $$ COOK
2 follow-up statements
146 WGUS73 KICT 130017 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 717 PM CDT SAT JUN 12 2010 KSC009-130545- /O.CON.KICT.FF.W.0004.000000T0000Z-100613T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARTON KS- 717 PM CDT SAT JUN 12 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR BARTON COUNTY... AT 711 PM CDT...LOCAL EMERGENCY OPERATIONS CENTER OFFICIALS REPORTED THAT K-96 HAS WATER FLOWING OVER IT ABOUT 7 MILES NORTH OF GREAT BEND. VERY HEAVY RAINFALL FROM THUNDERSTORMS WILL CONTINUE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3860 9902 3869 9849 3838 9849 3832 9902 $$ COOK
209 WGUS73 KICT 130024 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 724 PM CDT SAT JUN 12 2010 KSC009-130545- /O.CON.KICT.FF.W.0004.000000T0000Z-100613T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARTON KS- 724 PM CDT SAT JUN 12 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR BARTON COUNTY... AT 716 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER OVER K-96 IN BARTON COUNTY...7 MILES NORTH OF GREAT BEND. TORRENTIAL RAINFALL FROM THUNDERSTORMS CONTINUES ACROSS THE WARNED AREA. PERSONS ALONG WALNUT CREEK...BLOOD CREEK...AND COW CREEK SHOULD BE ADVISED THAT THE HEAVIEST RAINFALL WILL RUNOFF INTO THESE CREEKS. THIS WILL CAUSE SIGNIFICANT...RAPID RISES. IF YOU LIVE ALONG THESE CREEKS...BE PREPARED AND SEEK HIGHER GROUND IMMEDIATELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3860 9902 3869 9849 3838 9849 3832 9902 $$ COOK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:29 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 12, 3:29 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT SAT JUN 12 2010 .DISCUSSION... TONIGHT: SHORT TERM COMPLICATED BY APPARENT BOUNDARY MOVING NORTH OUT OF OK WHICH HAS ATTEMPTED TO FIRE SOME RAIN SHOWERS/THUNDERSTORMS IN THE VICINITY OF OK BORDER AND ALSO REMMANT PRECIPITATION IN SOUTHEAST KS FROM LAST NIGHTS MCS. BELIEVE MUCH OF THIS IS DIURNALLY DRIVEN AND WILL DISSIPATE AROUND SUNSET. THE PRIMARY FOCUS IS BOUNDARY/FRONT WHICH WAS JUST CLIPPING FAR NORTHWEST PART OF FORECAST AREA THIS AFTERNOON. HAVE OPTED TO BASE MUCH OF THE EVOLUTION FOR THE NEXT 2 DAYS ON LOCAL 32KM WRF WITH NO CONVECTIVE PRECIPITATION SCHEME. NOT BEING AS AFFECTED BY CONVECTIVE FEEDBACK PROVIDES A BETTER GUESS OF THE PRESTORM ENVIRONMENTS. THE MAIN KEY IS DECENT TROPICAL MOISTURE TRANSPORT INTO CENTRAL KS WITH MCS LIKELY AFFECTING CENTRAL KS AROUND MIDNIGHT AND THEN GRADUALLY TURNING/DEVELOPING SOUTHEAST DURING THE REST OF THE NIGHT. LOW LEVEL JET IS NOT GREAT...BUT NOT A LOT OF CONVECTIVE INHIBITION FOR ELEVATED CONVECTION. BELIEVE HEAVIEST RAINFALL WILL BE IN CENTRAL KS AND HAVE HOISTED FLOOD WATCH FOR THAT AREA...PRIMARILY FOR TROPICAL RAINFALL RATES AND LOCALIZED FLOODING. FLASH FLOOD GUIDANCE IS LOWER TO THE SOUTHEAST...BUT CONFIDENCE IN TRACK OF MCS/AMOUNT OF PRECIPITATION IS MUCH LOWER TOO...SO OPTED TO HOLD OFF ON WATCH FOR NOW. EVENING SHIFT CAN ADJUST WHEN/IF THINGS BECOME MORE CLEAR...GIVEN AN ANTICIPATED ONSET AFTER MIDNIGHT. SUN: SUSPECT BOUNDARY WILL BE IN THE FORECAST AREA THROUGHOUT THE DAY AND PRECIPITATION WILL BE ONGOING IN THE MORNING...ESPECIALLY ALONG NE BORDER OF FORECAST AREA. REMAINS TO BE SEEN HOW EXTENSIVE PRECIPITATION THIS WILL BE...BUT LINGERING CLOUDS SHOULD CUT INTO MAXIMUM TEMPERATURE FORECAST. HOW FAR OUTFLOW GOES WILL HAVE A HUGE IMPACT ON MAXES AND TRIED TO HEDGE A BIT ON TEMPERATURES. DECENT CHANCE THAT LATER SHIFTS WILL HOIST A FLOOD WATCH FOR PARTS OF SOUTH CENTRAL/SOUTHEAST KS FOR SUN NIGHT. MON-SAT: BOUNDARY MAY LURK AROUND EARLY IN PERIOD...BUT MEDIUM RANGE GUIDANCE CONTINUE TO SUGGEST THAT 500MB HEIGHTS WILL BE ON THE RISE THROUGHOUT LATER PART OF THE PERIOD. THIS WOULD SUGGEST LESSENING CHANCES FOR PRECIPITATION AND INCREASING TEMPERATURES. AS A RESULT HAVE GRADUALLY INCREASED TEMPERATURES THROUGHOUT THE PERIOD AND DROPPED PROBABILITY OF PRECIPITATION GIVEN INCREASING CAP. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN WILL BE CONVECTIVE CHANCES LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. STRONG COLD FRONT CURRENTLY EXTENDS FROM KDDC AND IS NOW JUST SOUTH OF KRSL. STORMS TO THE NORTH PUSHED OUT AN OUTFLOW BOUNDARY THIS MORNING THAT TRACKED THROUGH ALL OF CENTRAL KS BUT IS NOW STARTING TO WASH OUT AS WINDS HAVE NOW FLIPPED BACK AROUND TO THE SOUTH. NORTH OF THE COLD FRONT LOW CLOUDS ARE WIDESPREAD WITH KRSL ON THE VERY SOUTHERN FRINGES OF THESE MVFR CIGS. STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON AND ESPECIALLY EARLY THIS EVENING WITH THE HIGHEST CONFIDENCE FOR INITIATION WEST OF THE FORECAST AREA. STORMS THAT DEVELOP OUT WEST WILL HAVE A HIGH LIKELIHOOD OF AFFECTING CENTRAL KS AFTER DARK. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 91 73 83 / 30 30 70 50 HUTCHINSON 73 89 70 82 / 50 40 80 40 NEWTON 73 88 71 82 / 40 40 70 50 ELDORADO 73 88 71 84 / 30 30 60 50 WINFIELD-KWLD 76 90 75 85 / 20 30 50 50 RUSSELL 69 80 63 78 / 70 40 80 40 GREAT BEND 71 84 65 78 / 70 40 80 40 SALINA 72 82 69 80 / 60 50 80 40 MCPHERSON 73 86 70 81 / 50 40 80 40 COFFEYVILLE 75 90 75 87 / 20 40 40 60 CHANUTE 73 89 73 86 / 20 40 40 60 IOLA 73 88 73 86 / 20 50 50 60 PARSONS-KPPF 75 89 74 85 / 20 40 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON FOR KSZ032-033-047>050. &&
Hazardous weather outlook, Jun 12, 5:32 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 532 PM CDT SAT JUN 12 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 532 PM CDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT AN ISOLATED STORM CANNOT BE RULED OUT AREAWIDE THROUGH SUNSET. STORMS THROUGH SUNSET IN CENTRAL KANSAS MAY BE SEVERE WITH THE POTENTIAL FOR QUARTER SIZED HAIL AND WINDS TO 70 MPH. A BRIEF AND ISOLATED TORNADO IS ALSO POSSIBLE. THE CHANCE OF STORMS WILL INCREASE ACROSS CENTRAL KANSAS LATER TONIGHT...AND THEN SPREAD OVER MUCH OF THE REST OF THE AREA AFTER MIDNIGHT. THE THREAT FOR SEVERE WEATHER WILL DECREASE LATER THIS EVENING. HOWEVER THE MAIN THREAT WITH ALL THE STORMS WILL BE THE TORRENTIAL RAIN WHICH MAY CAUSE FLOODING. SEE THE LATEST FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA SUNDAY INTO MONDAY. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ACROSS MUCH THE AREA. RISES ON RIVERS ARE ALSO POSSIBLE. SOME OF THE STORMS MAY BE SEVERE SUNDAY AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. HOWEVER THE EXTENT OF SEVERE WEATHER WILL BE DEPENDENT ON HOW EXTENSIVE RAINFALL AND CLOUDS ARE DURING THE AFTERNOON. THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS TUESDAY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. FLOODING MAY LINGER INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. SPOTTER ACTIVATION IS POSSIBLE SUNDAY AFTERNOON. REPORTS OF FLOODING OR EXTREME RAINFALL AMOUNT WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, Jun 12, 5:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TORNADO 1 NW GREAT BEND 38.37N 98.82W
06/12/2010 BARTON KS TRAINED SPOTTER
POSSIBLE TOUCHDOWN ALONG HIGHWAY 96 AND NW 20TH ROAD.
DEBRIS ALSO REPORTED.
&&
MRSLocal storm report, Jun 12, 6:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TORNADO 5 N GREAT BEND 38.43N 98.81W
06/12/2010 BARTON KS EMERGENCY MNGR
EMERGENCY MANAGERS RECEIVED SEVERAL REPORTS OF A TORNADO
TOUCHING DOWN AND THEN LIFTING BACK UP.
&&
MRSLocal storm report, Jun 12, 6:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND GST GREAT BEND 38.36N 98.81W
06/12/2010 M61.00 MPH BARTON KS MESONET
REPORT WAS FROM KSN WEATHER LAB.
&&
HOWERTONLocal storm report, Jun 12, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FUNNEL CLOUD 4 SW CLAFLIN 38.48N 98.59W
06/12/2010 BARTON KS TRAINED SPOTTER
&&
MRSLocal storm report, Jun 12, 6:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 3 SW CLAFLIN 38.49N 98.58W
06/12/2010 BARTON KS EMERGENCY MNGR
ANOTHER BREIF TOUCHDOWN WAS REPORTED 3 MILES SOUTH AND 2
MILES WEST OF CLAFLIN. NO DEBRIS WAS REPORTED.
&&
MRSLocal storm report, Jun 12, 6:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 2 N GREAT BEND 38.39N 98.81W
06/12/2010 E65 MPH BARTON KS TRAINED SPOTTER
A STORM SPOTTER REPORTED THEIR HUMMER AND OTHER VEHICLES
WERE BLOWN OFF THE ROAD AS THEY WERE HEADING NORTH ON
281.
&&
MRSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:53 PM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 59 hr |
| Jun 12, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Jun 12, 5:54 PM CDT | Tornado Warning | ICT | Barton | 36 min |
| Jun 12, 6:04 PM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| Jun 12, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 63 min |
| Jun 12, 6:22 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 23 min |
| Jun 12, 6:46 PM CDT | Tornado Warning | ICT | Barton, Ellsworth, Rice | 44 min |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.